On Saturday evening, I noticed that my calf muscle was cramping up. I knew that I had been more active than usual and thought it was just in need of a good stretch. So, I did my therapy and added a few stretches, took some Motrin and went to bed. By Sunday morning, the calf was a tight as a charlie horse in full swing. I didn't see any swelling or redness so I wasn't too concerned. By the time I got home from church, my calf was starting to swell enough that I became concerned. I called the PA from orthopedics and described my symptoms so she sent me to the ER. After 4 hours there, I found out I had "deep vein thrombosis" running from my groin to my knee in the same leg as my hip replacement. I was admitted and immediately started on a regime on Hepron injections in my abdomen and cumodin tablets (I am not sure how to spell either of those meds!) Luckily, after a couple of days, a sharp PA noticed that my platelette count was dropping the longer I was on the meds. By Tuesday, I thought everything was going well and would be sent home to continue out patient therapy through the cumodin clinic. Luckily, the dropping platelette count indicated that my body reacts contradictory to what most people do on a hepron based med. My blood was getting thicker instead of thinner. Now I am on an IV with Argatroban. It is supposed to thin my blood and get it within a theraptic range so that I can once again go home and start out patient therapy through the cumodin clinic. As I understand it, this medication forms a block around the clot keeping it from getting larger. It also keeps my blood from forming other clots. In the meantime, my body will begin to create enzymes that will attack the clot and help it to break up. Once the doctors determined that the hepron was not helping, they ordered other diagnostic tests and, unfortunately, found an area in one of my lungs that "it is highly likely that there is a clot present." Ideally, the meds I am on now will also block that clot, etc.
At first I was anxious and frightened, but mostly very, very angry. I have worked so hard to get so far and couldn't believe this had happened. As the week has passed, I am less anxious and hopeful that this course of treatment will be successful and I can go home soon. Once there, I can regain the strength and mobility that I had finally built up.